Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The $ L\sp{1}$- and $ C\sp{\ast} $-algebras of $ [FIA]\sp{-}\sb{B}$ groups, and their representations


Author: Richard D. Mosak
Journal: Trans. Amer. Math. Soc. 163 (1972), 277-310
MSC: Primary 22D12; Secondary 46L05
DOI: https://doi.org/10.1090/S0002-9947-1972-0293016-7
MathSciNet review: 0293016
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ G$ be a locally compact group, and $ B$ a subgroup of the (topologized) group $ \operatorname{Aut} (G)$ of topological automorphisms of $ G$; $ G$ is an $ [FIA]_B^ - $ group if $ B$ has compact closure in $ \operatorname{Aut} (G)$. Abelian and compact groups are $ [FIA]_B^ - $ groups, with $ B = I(G)$; the purpose of this paper is to generalize certain theorems about the group algebras and representations of these familiar groups to the case of general $ [FIA]_B^ - $ groups. One defines the set $ {\mathfrak{X}_B}$ of $ B$-characters to consist of the nonzero extreme points of the set of continuous positive-definite $ B$-invariant functions $ \phi $ on $ G$ with $ \phi (1) \leqq 1$. $ {\mathfrak{X}_B}$ is naturally identified with the set of pure states on the subalgebra of $ B$-invariant elements of $ {C^\ast}(G)$. When this subalgebra is commutative, this identification yields generalizations of known duality results connecting the topology of $ G$ with that of $ \hat G$. When $ B = I(G),{\mathfrak{X}_B}$ can be identified with the structure spaces of $ {C^\ast}(G)$ and $ {L^1}(G)$, and one obtains thereby information about representations of $ G$ and ideals in $ {L^1}(G)$. When $ G$ is an $ [FIA]_B^ - $ group, one has under favorable conditions a simple integral formula and a functional equation for the $ B$-characters. $ {L^1}(G)$ and $ {C^\ast}(G)$ are ``semisimple'' in a certain sense (in the two cases $ B = (1)$ and $ B = I(G)$ this ``semisimplicity'' reduces to weak and strong semisimplicity, respectively). Finally, the $ B$-characters have certain separation properties, on the level of the group and the group algebras, which extend to $ {[SIN]_B}$ groups (groups which contain a fundamental system of compact $ B$-invariant neighborhoods of the identity). When $ B = I(G)$ these properties generalize known results about separation of conjugacy classes by characters in compact groups; for example, when $ B = (1)$ they reduce to a form of the Gelfand-Raikov theorem about ``sufficiently many'' irreducible unitary representations.


References [Enhancements On Off] (What's this?)

  • [1] L. Baggett, A description of the topology on the dual spaces of certain locally compact groups, Trans. Amer. Math. Soc. 132 (1968), 175-216. MR 0409720 (53:13472)
  • [2] J. Braconnier, Sur les groupes topologiques localement compacts, J. Math. Pures Appl. (9) 27 (1948), 1-85. MR 10, 11. MR 0025473 (10:11c)
  • [3] J. van Dijk, On symmetry of group algebras of motion groups, Math. Ann. 179 (1969), 219-226. MR 40 #1782. MR 0248530 (40:1782)
  • [4] J. Dixmier, Les $ {C^\ast}$-algèbres et leurs représentations, Cahiers Scientifiques, fasc. 29, Gauthier-Villars, Paris, 1964. MR 30 #1404. MR 0171173 (30:1404)
  • [5] J. M. G. Fell, The dual spaces of $ {C^\ast}$-algebras, Trans. Amer. Math. Soc. 94 (1960), 365-403. MR 26 #4201. MR 0146681 (26:4201)
  • [6] R. Godement, Analyse harmonique dans les groupes centraux. I, C. R. Acad. Sci. Paris 225 (1947), 19-21. MR 9, 8. MR 0021000 (9:8a)
  • [7] -, Les fonctions de type positif et la théorie des groupes, Trans. Amer. Math. Soc. 63 (1948), 1-84. MR 9, 327. MR 0023243 (9:327b)
  • [8] R. Godement, Introduction aux travaux de A. Selberg, Séminaire Bourbaki 1956/57, Secrétariat mathématique, Paris, 1959. MR 28 #1090. MR 1610957
  • [9] -, Mémoire sur la théorie des caractères dans les groupes localement compacts unimodulaires, J. Math. Pures Appl. (9) 30 (1951), 1-110. MR 13, 12. MR 0041857 (13:12a)
  • [10] S. Grosser and M. Moskowitz, Compactness conditions in topological groups. I, II, J. Reine Angew. Math. (to appear). MR 0284541 (44:1766)
  • [11] -, Harmonic analysis on central topological groups, 156 (1971), 419-454. MR 0276418 (43:2165)
  • [12] -, On central topological groups, Trans. Amer. Math. Soc. 127 (1967), 317-340. MR 35 #292. MR 0209394 (35:292)
  • [13] -, Representation theory of central topological groups, Trans. Amer. Math. Soc. 129 (1967), 361-390. MR 37 #5327. MR 0229753 (37:5327)
  • [14] S. Helgason, Differential geometry and symmetric spaces, Pure and Appl. Math., vol. 12, Academic Press, New York, 1962. MR 26 #2986. MR 0145455 (26:2986)
  • [15] K. H. Hofmann and P. S. Mostert, Splitting in topological groups, Mem. Amer. Math. Soc. No. 43 (1963). MR 27 #1529. MR 0151544 (27:1529)
  • [15a] A. Hulanicki, On positive functionals on a group algebra multiplicative on a subalgebra, Studia Math. (to appear). MR 0310547 (46:9645)
  • [16] K. Iwasawa, Topological groups with invariant compact neighborhoods of the identity, Ann. of Math. (2) 54 (1951), 345-348. MR 13, 206; 1139. MR 0043106 (13:206c)
  • [16a] E. Kaniuth, Zur harmonischen Analyse klassenkompakter Gruppen, Math. Z. 110 (1969), 297-305. MR 0263992 (41:8591)
  • [17] I. Kaplansky, Normed algebras, Duke Math. J. 16 (1949), 399-418. MR 11, 115. MR 0031193 (11:115d)
  • [18] A. A. Kirillov, Positive-definite functions on a group of matrices with elements from a discrete field, Dokl. Akad. Nauk SSSR 162 (1965), 503-505 = Soviet Math. Dokl. 6 (1965), 707-709. MR 33 #1404. MR 0193183 (33:1404)
  • [19] H. Leptin, Zur harmonischen Analyse klassenkompakter Gruppen, Invent. Math. 5 (1968), 249-254. MR 38 #2257. MR 0233936 (38:2257)
  • [20] G. W. Mackey, Induced representations of locally compact groups. I, Ann. of Math. (2) 55 (1952), 101-139. MR 13, 434. MR 0044536 (13:434a)
  • [21] G. Mostow, On an assertion of Weil, Ann. of Math. (2) 54 (1951), 339-344. MR 13, 206. MR 0043105 (13:206b)
  • [22] H. J. Reiter, Contributions to harmonic analysis. IV, Math. Ann. 135 (1958), 467-476. MR 21 #2868. MR 0104106 (21:2868)
  • [23] C. E. Rickart, General theory of Banach algebras, University Series in Higher Math., Van Nostrand, Princeton, N. J., 1960. MR 22 #5903. MR 0115101 (22:5903)
  • [24] I. E. Segal, The group algebra of a locally compact group, Trans. Amer. Math. Soc. 61 (1947), 69-105. MR 8,438. MR 0019617 (8:438c)
  • [25] E.-Thoma, Über unitäre Darstellungen abzählbarer, diskreter Gruppen, Math. Ann. 153 (1964), 111-138. MR 28 #3332. MR 0160118 (28:3332)
  • [26] -, Zur harmonischen Analyse klassenfiniter Gruppen, Invent. Math. 3 (1967), 20-42. MR 35 #4343. MR 0213479 (35:4343)
  • [27] N. Th. Varopoulos, Sur les formes positives d'une algèbre de Banach, C. R. Acad. Sci. Paris 258 (1964), 2465-2467. MR 33 #3121. MR 0194915 (33:3121)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 22D12, 46L05

Retrieve articles in all journals with MSC: 22D12, 46L05


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1972-0293016-7
Keywords: Group and $ {C^\ast}$-algebras, structure space, $ \char93 $-operator, unitary representation, $ B$-character, spherical function, $ [FIA]_B^ - $ group, $ {[SIN]_B}$ group, central group, type I group
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society